Alabama, 2009

Heavy Snow and Winter Weather in Alabama, March 1, 2009

March 1, 2009 · NWS HUN · 8 events in 8 counties and zones

Moisture and strong lift produced by a deepening low pressure system over Georgia moved west into northern Alabama after midnight on March 1st. With freezing or below freezing temperatures in place, widespread snowfall began after midnight on the 31st and continued through the afternoon hours on the 1st in some counties.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Moisture and strong lift produced by a deepening low pressure system over Georgia moved west into northern Alabama after midnight on March 1st. With freezing or below freezing temperatures in place, widespread snowfall began after midnight on the 31st and continued through the afternoon hours on the 1st in some counties. Accumulations of between half an inch and 1 inch occurred across much of northern Alabama.

In addition, portions of Lauderdale, Colbert, Franklin, Limestone, and Cullman counties received heavy snowfall over two inches. The heaviest snowfall occurred in northwestern portions of Lauderdale county, where over 4 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 28, 11:42 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 28, 11:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 PM CST SAT FEB 28 2009

.UPDATE...FOR 06Z AVIATION.

&&

.DISCUSSION...
A LARGE U/L SYSTEM WILL BRING LIGHT/MODERATE SNOW...GUSTY
WINDS...AND IFR CIGS TO THE TAF SITES THROUGH MIDDAY SUNDAY.
EXPECT CIGS TO CONTINUE TO LOWER TO IFR...AND OCNL LIFR
CATEGORY...THROUGH 15Z SUN. SNOW WILL ALSO OVERSPREAD THE REGION
FROM WEST TO EAST TONIGHT WITH VSBYS DROPPING BLO 1SM AFTER
09Z...LOCALLY BLO 1/2SM. EXPECT SNOW TO TAPER OFF AFT 15Z...WITH
CONDITIONS IMPROVING DRAMATICALLY AFT 18Z. WINDS WILL BE QUITE
GUSTY FROM THE N/NW WITH OCNL GUSTS OVER 30 KTS.

&&

.PREV DISCUSSION... /ISSUED 755 PM CST SAT FEB 28 2009/

DISCUSSION...
WILL MAKE THIS UPDATE DISCUSSION FAIRLY BRIEF...SO PLEASE REFER
TO PREVIOUS COMPLETE DISCUSSION FOR MORE DETAILED DIAGNOSTIC/MODEL
ANALYSES.

LATEST REPORTS FROM NW AL/SRN TN/NRN MS SHOW SLEET/SNOW
BEGINNING TO MIX IN WITH THE LIGHT RAIN WEST OF A LAWRENCEBURG TO
FLORENCE TO RED BAY LINE. DECENT SNOWFALL RATES PERSIST ACROSS
MUCH OF WEST TN WITH 35 DBZ ECHOES NOTED ALONG MUCH OF THE I-40
CORRIDOR. TEMPS ARE FALLING STEADILY ACROSS THE REGION...ALREADY
IN THE UPPER 30S WEST OF I-65...AND THE 32F LINE IS FAST
APPROACHING NW AL.

LOOKING AT THE IR/WV LOOP SHOWS THE UPPER LOW MOVING RAPIDLY SWD
THROUGH ARKANSAS WITH THE CLOUD TOPS COOLING WITH TIME. THIS IS
INDICATIVE OF A DEEPENING SYSTEM...AND WOULD EXPECT PRECIP TO
EXPAND ACROSS THE NRN SEMICIRCLE OF THE H8-H5 LOW WITH TIME
OVERNIGHT. IN SHORT...THERE IS NOT MUCH REASON AT THIS POINT TO
CHANGE PREVIOUS THINKING. WILL MAKE ONLY MINOR ADDITIONAL TWEAKS (AT
MOST PENDING 00 UTC GUIDANCE) TO EXISTING GRIDS.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR THE FOLLOWING
     ZONES: CULLMAN...DEKALB...JACKSON...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

     WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR THE FOLLOWING
     ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.

TN...WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

PREV DISCUSSION...15
DISCUSSION...15
Hazardous weather outlook, Feb 28, 6:07 PM CST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
607 PM CST SAT FEB 28 2009

ALZ001>010-016-TNZ076-096-097-011100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
607 PM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A POTENT AREA OF LOW PRESSURE OVER MISSOURI AND ARKANSAS WILL PUSH
TOWARDS THE NORTHERN GULF COAST...BRINGING MOISTURE AND MUCH COLDER
AIR TO THE CENTRAL TENNESSEE VALLEY. PRECIPITATION WILL INITIALLY
BEGIN AS RAIN THIS EVENING...BUT WILL CHANGE TO SNOW LATE THIS
EVENING TO AROUND MIDNIGHT.

ACROSS NORTHWEST ALABAMA...ONE TO THREE INCHES OF SNOW ARE EXPECTED
THROUGH DAYBREAK SUNDAY. FOR THE REMAINDER OF NORTH ALABAMA AND
SOUTHERN MIDDLE TENNESSEE...ACCUMULATIONS OF ONE TO TWO INCHES ARE
EXPECTED. MUCH OF THE SNOW ACCUMULATIONS WILL OCCUR ON GRASSY AREAS
WHERE WARM GROUND TEMPERATURES ARE NOT A CONCERN. HOWEVER...
CONDITIONS ON ROADWAYS WILL DETERIORATE AS THE NIGHT WEARS ON...
PARTICULARLY ON ELEVATED HIGHWAYS...BRIDGES AND OVERPASSES...AND
ESPECIALLY WITHIN ANY BANDS OF HEAVIER SNOWFALL.

LOCALLY HIGHER SNOW AMOUNTS ARE POSSIBLE...ESPECIALLY ACROSS
NORTHWEST ALABAMA...IF BANDS OF HEAVY SNOW DEVELOP AROUND THE
NORTHEAST SIDE OF THE LOW PRESSURE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ADDITIONAL SNOW ACCUMULATIONS OF ONE TO TWO INCHES ARE EXPECTED
SUNDAY MORNING...RESULTING IN TOTAL SNOWFALL OF TWO TO FOUR INCHES
ACROSS MOST OF THE CENTRAL TENNESSEE VALLEY. THE SNOW WILL BEGIN TO
TAPER OFF BY MIDDAY.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ENCOURAGED TO
RELAY ANY REPORTS OF SNOWFALL TO THE NATIONAL WEATHER SERVICE
TONIGHT AND SUNDAY. FORMAL ACTIVATION IS NOT ANTICIPATED.

BCC

In the hours before

Local storm report, Feb 28, 9:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
953 PM CST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     SLEET            2 NE MERIDIANVILLE      34.87N 86.55W
02/28/2009  U0.00 INCH       MADISON            AL   EMERGENCY MNGR

            HEAVY SLEET REPORTED...NO ACCUMULATION AT THIS TIME.

0950 PM     SNOW             RED BAY                 34.44N 88.14W
02/28/2009  U0.1 INCH        FRANKLIN           AL   TRAINED SPOTTER

            HEAVY GRANULAR SNOW BEGINNING TO COVER THE TOPS OF
            VEHICLES AND GRASS.

&&

BCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 4 winter weather. Local standard time, as filed.

Heavy Snow, Franklin

When
March 1, 2:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

One to two and a half inches of snowfall accumulated on grassy surfaces and in higher elevations in Franklin county. Southeastern portions of the county experienced the heaviest snowfall, where 2.2 inches fell.

Heavy Snow, Lauderdale

When
March 1, 2:00 AM CST to 7:00 AM CST
Where
Lauderdale forecast zone
Reported by
Official NWS Observations
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Heavy snowfall accumulations on grassy surfaces between 2 and 4 inches occurred northwest of Florence westward to the western tip of Lauderdale county. Over 2 inches of snowfall accumulation was also reported in the Rogersville community in eastern Lauderdale county.

Heavy Snow, Limestone

When
March 1, 2:00 AM CST to 9:40 AM CST
Where
Limestone forecast zone
Reported by
Official NWS Observations
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Heavy snowfall accumulated to the depth of between 2 and 3 inches in northwestern portions Limestone county on grassy surfaces and in higher elevations.

Winter Weather, Colbert

When
March 1, 2:00 AM CST to 7:00 AM CST
Where
Colbert forecast zone
Reported by
Official NWS Observations
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Light to moderate snowfall produced around 1 inch of snowfall to 2 inches across Colbert county. The heaviest snowfall around 2 inches fell in western portions of the county.

Heavy Snow, Cullman

When
March 1, 2:20 AM CST to 9:40 AM CST
Where
Cullman forecast zone
Reported by
Official NWS Observations
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Precipitation enhancement from local terrain helped to produce between 2 and 2.5 inches of snowfall accumulation of grassy surfaces and in higher elevations across northern central and northwestern portions of Cullman county.

Winter Weather, Morgan

When
March 1, 6:52 AM CST to 9:53 AM CST
Where
Morgan forecast zone
Reported by
Official NWS Observations
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Light snowfall produced up to 2 inches of snowfall accumulation on grassy surfaces and in higher elevations on the morning of the 1st. However, very little or no snowfall accumulated on area roadways.

Winter Weather, Madison

When
March 1, 6:53 AM CST to 9:53 AM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Light to moderate snowfall occurred across Madison county, particularly in southeastern and northwestern portions of the county. Between one tenth and two inches of snowfall accumulated on grassy surfaces and in elevated locations through the morning hours on the 1st.

Winter Weather, Marshall

When
March 1, 6:53 AM CST to 10:00 AM CST
Where
Marshall forecast zone
Reported by
Official NWS Observations
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Light to moderate snowfall accumulated to a depth of between half an inch and just over 1 inch on grassy surfaces and elevated locations in Marshall county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155951, 155952, 156184, 156209, 155950, 156191, 156193, 156200.